Iowa, 2010

Hail and Damaging Winds in Iowa, April 6, 2010

April 6, 2010 · NWS DVN · 18 events in 5 counties and zones

A warm front extending from northeast Kansas along the Missouri and Iowa border to northern Indiana lifted to the north on April 6th resulting in the development of some showers and thunderstorms. Some storms were severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front extending from northeast Kansas along the Missouri and Iowa border to northern Indiana lifted to the north on April 6th resulting in the development of some showers and thunderstorms. Some storms were severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 6, 2:09 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 6, 2:09 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT TUE APR 6 2010

.SYNOPSIS...
12Z UA ANALYSIS HAS A STRONG EXTRATROPICAL CYCLONE OVER NEBRASKA
WITH A H85 WARM FRONT RUNNING INTO LOWER MICHIGAN. AN H85 COLD FRONT
RAN FROM THE UPPER LOW INTO EASTERN NEW MEXICO. A STRONG LLJ OF
40-55 KTS RAN FROM TEXAS INTO THE OHIO VALLEY. SATELLITE SHOWED
PLENTY OF LOW TO MID LEVEL CLOUDS ASSOCIATED WITH THE SFC AND UPPER
FRONTS. SATELLITE TRENDS THROUGH MID AFTERNOON INDICATE CONVECTIVE
TEMPERATURES HAVE BEEN REACHED IN THE WARM SECTOR. 18Z SFC PLOT
INDICATED THE LOW NEAR KOMA WITH THE WARM FRONT RUNNING ROUGHLY
ALONG HIGHWAY 30. DEW POINTS IN THE WARM SECTOR WERE IN THE 60S WITH
50S NORTH OF THE WARM FRONT.

&&

.DISCUSSION...
RUNNING BEHIND SO DISCUSSION WILL BE BRIEF. NEWLY ISSUED CONVECTIVE
WATCH LOOKS REASONABLE GIVEN THE CURRENT SHORT RANGE TRENDS.
CONVECTION TO INITIATE IN THE WARM SECTOR LATE AFTERNOON/EVENING AND
WILL LIKELY CONCENTRATE NEAR/ALONG THE FRONT AS THE SFC WAVE MOVES
THROUGH. HIGHEST POPS TO BE OVER ROUGHLY THE NORTHWEST HALF OF THE
CWFA. CONVECTION LIKELY TO BE DISCRETE CELLS THAT WILL PROBABLY
EVOLVE INTO ONE OR MORE LINEAR MCS EVENTS. POTENTIAL FOR TRAINING IS
THERE SO LOCALLY HEAVY RAIN IS POSSIBLE. THERE WAS HEAVY RAIN LAST
NIGHT BUT IT WAS QUITE LOCALIZED. THEREFORE...HAVE DECIDED NOT TO
ISSUE A NEW FLASH FLOOD WATCH.

MODELS INDICATE THE SFC WAVE WILL MOVE ACROSS THE SOUTHERN PART OF
THE CWFA LATE TONIGHT/WEDNESDAY WITH DEFORMATION ZONE PRECIPITATION
OCCURRING DURING THE DAY WEDNESDAY. THERE IS A POSSIBILITY OF
ONGOING SEVERE EARLY WEDNESDAY MORNING BUT THE SEVERE THREAT SHOULD
BE SHORT LIVED ONCE THE SFC WAVE MOVES EAST OF THE AREA.

PRECIP TO CONTINUE WEDNESDAY EVENING AND END BEFORE DAWN THURSDAY AS
THE BETTER FORCING MOVES EAST OF THE AREA.

THURSDAY THROUGH SATURDAY...DRY AND QUIET CONDITIONS WILL BE SEEN
WITH A GRADUAL WARMING TREND.

SATURDAY NIGHT ON...MODELS PUSH ANOTHER COLD FRONT THROUGH THE AREA.
ATTM THE MODELS HAVE THE FRONT DRY AS MOISTURE IS LIMITED. SAID
FRONT THEN STALLS OUT ACROSS THE SOUTHERN PART OF THE CWFA BY SUNDAY
MORNING. ELECTED TO GO DRY ON SUNDAY AS MOISTURE IS STILL LIMITED.
HOWEVER...HAVE GONE WITH SCHC TO CHC POPS FROM SUNDAY NIGHT ON AS
BETTER MOISTURE SLOWLY MOVES BACK INTO THE AREA.
...08...

&&

.AVIATION...
LOW PRESSURE WILL MOVE EAST REACHING ILLINOIS AFTER MIDNIGHT
TONIGHT. THIS WILL FOCUS SHOWERS AND THUNDERSTORMS OVER THE TAF
SITES ON AN OCCASIONAL BASIS THROUGH TONIGHT. WITH RAIN FOLLOWING
MUCH OF THE DAY WEDNESDAY. EXPECT VFR PRIOR TO STORMS EXCEPT AT DBQ
WHERE LOW STRATUS WILL STILL BE LIKELY THROUGH THE NIGHT. WIND GUSTS
OVER 40 KTS AND HAIL ARE LIKELY IN THUNDERSTORMS THROUGH 08Z. WINDS
WILL BE INITIALLY GUST SOUTH AT 15 TO 25 KTS THIS EVENING...BUT WILL
BECOME NORTHEAST AT 10 TO 15 KTS AFTER MIDNIGHT. LOW IFR TO IFR CIGS
ARE EXPECTED WEDNESDAY WITH RAIN.
...ERVIN...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Apr 6, 4:16 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT TUE APR 6 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
516 AM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAINLY ALONG AND NORTH OF INTERSTATE 80 THIS
MORNING WILL BRING THE POTENTIAL FOR ISOLATED LARGE HAIL.
IN ADDITION... SOME AREAS MAY SEE SEVERAL ROUNDS OF STORMS
RESULTING IN LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES... AND
THE THREAT FOR FLASH FLOODING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF CENTRAL
AND SOUTHERN IOWA MID AFTERNOON IN ADVANCE OF A COLD FRONT. THE
STORMS WILL MOVE EASTWARD ACROSS THE OUTLOOK AREA LATE THIS
AFTERNOON AND TONIGHT BRINGING A THREAT FOR LARGE HAIL AND
DAMAGING WINDS. THERE IS ALSO THE POTENTIAL FOR ISOLATED TORNADOES
WEST OF THE MISSISSIPPI RIVER AND SOUTH OF HIGHWAY 30 BETWEEN 4 PM
AND 9 PM. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE WEATHER THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Apr 6, 10:38 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND GST     ATKINS                  42.00N 91.86W
04/05/2010  M74 MPH          BENTON             IA   EMERGENCY MNGR

            MEASURED AT THE ATKINS FIRE DEPARTMENT. DELAYED REPORT.

&&

LEGRO
Local storm report, Apr 6, 10:41 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND DMG     1 N ATKINS              42.01N 91.86W
04/05/2010                   BENTON             IA   EMERGENCY MNGR

            STEEL ROOF BLOWN OFF FARM OUTBUILDING. TOP OF A SILO
            BLOWN OFF. WOODEN BARN BLOWN DOWN. DELAYED REPORT.

&&

LEGRO
Local storm report, Apr 6, 1:21 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 SW KEYSTONE           41.97N 92.24W
04/06/2010  M0.89 INCH       BENTON             IA   TRAINED SPOTTER

            24 HOUR TOTAL AS OF 8 AM. ALSO REPORTEDTHAT THE CHEVY
            DEALERSHIP IN NEWHALL HAD WIND DAMAGE IN THAT THEIR BIG
            SIGNS WERE BLOWN OUT.

&&

MIKEZ
Local storm report, Apr 6, 1:32 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 SW KEYSTONE           41.97N 92.24W
04/06/2010  M0.89 INCH       BENTON             IA   TRAINED SPOTTER

            24 HOUR TOTAL AS OF 8 AM. ALSO REPORTEDTHAT THE CHEVY
            DEALERSHIP IN NEWHALL HAD WIND DAMAGE IN THAT THEIR BIG
            SIGNS WERE BLOWN OUT. WIND DAMAGE TIME UNKNOWN.

&&

MIKEZ
Special weather statement, Apr 6, 3:18 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT TUE APR 6 2010

IAZ040>042-051>053-062330-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA
418 PM CDT TUE APR 6 2010

...SEVERE THUNDERSTORMS LIKELY TO DEVELOP...

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP THROUGH EARLY
THIS EVENING...ALONG AND NORTH OF BELLE PLAINE TO DUBUQUE IOWA.
THESE STORMS WILL MOVE EAST TO NORTHEAST AROUND 40 MPH. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE IN
THE STRONGEST STORMS. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE
LIKELY IN EVERY STORM. IF STORMS APPROACH YOUR LOCATION...TAKE
SHELTER IMMEDIATELY.

ERVIN

The radar

The Quad Cities radar (KDVN), 156 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Buchanan

When
April 6, 3:28 PM CST
Where
Buchanan County, 1.02 mi W of Jesup
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.480, -92.070

Non-severe hail (<1.0) fell in Jesup, IA at 428 pm April 6.

Hail, Buchanan

When
April 6, 3:30 PM CST
Where
Buchanan County, Jesup
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.480, -92.050

Non-severe hail (<1.0) fell near Jesup, IA at 430 pm April 6. The hail started to cover the ground.

Hail, Buchanan

When
April 6, 3:37 PM CST
Where
Buchanan County, 0.86 mi SW of Jesup
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -92.060

Non-severe hail (<1.0) fell in Jesup, IA at 437 pm April 6.

Hail, Buchanan

When
April 6, 4:05 PM CST
Where
Buchanan County, 2.03 mi W of Aurora
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.620, -91.770

Golf ball sized hail fell just west of Aurora, IA at 505 pm April 6.

Thunderstorm Wind, Buchanan

When
April 6, 4:50 PM CST
Where
Buchanan County, 4.12 mi NE of Otterville
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.540, -91.890

Wind gusts estimated to be 70 mph blew two semi trucks and two cars off of Highway 150 about 5 miles north of Independence, IA around 550 pm April 6.

Thunderstorm Wind, Delaware

When
April 6, 5:15 PM CST
Where
Delaware County, Backbone State Park
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
42.620, -91.550

Wind gusts estimated to be 70 mph blew down some 1 foot diameter tree limbs in Backbone State Park about 3 miles north of Dundee, IA around 615 pm April 6.

Hail, Benton

When
April 6, 5:26 PM CST
Where
Benton County, 0.86 mi NW of Garrison
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.160, -92.160

Non-severe hail (<1.0) fell 7 miles west of Vinton, IA at 626 pm April 6.

Hail, Benton

When
April 6, 5:47 PM CST
Where
Benton County, 2.81 mi N of Mt Auburn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.290, -92.090

Quarter sized hail fell about 2 miles north of Mount Auburn, IA at 647 pm April 6.

Hail, Buchanan

When
April 6, 5:49 PM CST
Where
Buchanan County, Aurora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.620, -91.730

Quarter sized hail fell in Aurora, IA at 649 pm April 6.

Hail, Buchanan

When
April 6, 6:03 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.890

Non-severe hail (<1.0) fell in Independence, IA at 703 pm April 6.

Hail, Buchanan

When
April 6, 6:12 PM CST
Where
Buchanan County, 4 mi WSW of Stanley
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.628, -91.893

Quarter sized hail fell about 4 miles west southwest of Stanley, IA at 712 pm April 6.

Hail, Linn

When
April 6, 6:18 PM CST
Where
Linn County, 2.95 mi NNW of Paris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -91.600

Non-severe hail (<1.0) fell about 3 miles north northwest of Paris, IA at 718 pm April 6.

Hail, Jones

When
April 6, 6:28 PM CST
Where
Jones County, 2.91 mi WNW of Langworthy
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.220, -91.280

Non-severe hail (<1.0) fell about 8 miles north of Anamosa, IA at 728 pm April 6.

Hail, Delaware

When
April 6, 6:38 PM CST
Where
Delaware County, Delhi
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.430, -91.330

Golf ball sized hail fell in Delhi, IA around 738 pm April 6. The hail was covering much of the ground.

Hail, Delaware

When
April 6, 6:41 PM CST
Where
Delaware County, 5.62 mi N of Sand Spg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.400, -91.160

Quarter sized hail fell about 2 miles west of Worthington, IA at 741 pm April 6.

Hail, Linn

When
April 6, 7:44 PM CST
Where
Linn County, 2.92 mi WSW of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.980, -91.700

Quarter sized hail fell about 2 miles west northwest of Cedar Rapids, IA at 844 pm April 6.

Hail, Linn

When
April 6, 7:52 PM CST
Where
Linn County, 0.51 mi E of Marion
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.030, -91.590

Quarter sized hail fell in Marion, IA at 852 pm April 6.

Hail, Jones

When
April 6, 8:09 PM CST
Where
Jones County, 1.38 mi S of Wapsipinicon Sp
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.080, -91.280

Non-severe hail (<1.0) fell about 2 miles south of Anamosa, IA at 909 pm April 6.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218911, 218912, 218913, 218914, 218915, 218916, 218917, 218918, 218919, 218920, 218921, 218922, 218923, 218924, 218925, 218926, 218927, 218928.